Heavy Rain, Webster
- When
- July 21, 11:00 PM CST to July 22, 7:00 AM CST
- Where
- Webster County, 0.51 mi E of Gowrie
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -94.290
Rainfall of 3.50 inches recorded in the past 8 hours.
A strong warm advection pattern set up over Iowa during the evening of the 21st into the morning hours of the 22nd. 3 inches over the north half of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong warm advection pattern set up over Iowa during the evening of the 21st into the morning hours of the 22nd. Strong moisture transport pooled moisture over the state with precipitable water values increasing to 2 to 2.3 inches over the north half of the state. An MCC developed over southeast South Dakota and far northeast Nebraska during the evening. The MCS was fed by 2000 to 3000 J/kg of CAPE with a relatively unstable atmosphere. Lifted indices were around -4 C. The shear environment was relatively favorable with 40 to 50 kts of effective shear over the area. Thunderstorms trained over northern Iowa and produced heavy rainfall amounts. Rainfall amounts of 3 to 5 inches were common from Hardin County, west through Sac County and into Pocahontas County. Five inches of rain fell in a 2-3 hour period just west of Fort Dodge. This resulted in flash flooding in the area. Flowing water 2 to 3 feet deep was reported in the city of Fort Dodge. Flash flooding also occurred in Sac and Calhoun Counties. Numerous roads were flooded with numerous basements flooded in Manson. During the early stage of the MCC development, severe weather occurred in Pocahontas County. A strong shear environment was observed at the time over Pocahontas County. In the city of Pocahontas, a Coop building and implement machine shed had significant damage along Highway 3 and Main Street. Several large tree branches were downed with whole trees blown down on the northeast side of town. Some of the trees were 3 feet in diameter. Damage was also reported at the country club in Pocahontas. An EF1 tornado moved through the southeast part of town as well with this storm. The tornado touched down 1 to 2 miles south of Pocahontas near Highway 4. It traveled 2.6 miles on the ground, then lifted just northeast of the golf course and prior to reaching the airport. The tornado was described as diffuse in nature. Damage included a Coop suffering partial structural collapse and the roof and ceiling lifted off the structure. At the Sale Barn, machinery and carts were carried aloft both west and northwest of the location due to the circulation of the tornado. The walls of the barn were also damaged by the tornado. Three to four foot diameter trees were also uprooted and down in the Pocahontas Cemetery. The tornado lifted off the ground at approximately 0141 CST. The wind speed was estimated to be 100 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 10:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1137 PM CDT WED JUL 21 2010 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... COMPLICATED OVERNIGHT FORECAST WITH POTENTIAL FOR HEAVY RAINFALL. CURRENT STATIONARY FRONT WELL SOUTH OF REGION...BUT SHOULD LIFT TNT AS WESTERN SHORT WAVE ARRIVES LATE EVENING. MODELS DIFFER IN FORCING WITH GFS FARTHER SOUTH...NAM A BIT FARTHER NORTH WITH LIFT AND ASSOCIATED HEAVY RAIN AXIS. ANOTHER WEAK TROUGH HAS DEVELOPED OVER SOUTHERN SOUTH DAKOTA IN ASSOCIATION WITH H700 UPPER LEVEL FRONT. SOME CONVECTION DEVELOPING ALONG THIS FEATURE LATE THIS AFTERNOON. ANOTHER AREA OVER CENTRAL NE SHOWS INITIATION AS WELL. WESTERN SECTIONS NEARLY UNCAPPED NOW MLCAPE OF 1000 TO 1500 J/KG. LOOKING FOR TWO AREAS TO DEVELOP THIS EVENING...EASTERN NE AND SOUTH DAKOTA. AS LOW APPROACHES EXPECT THE AREAS TO BUILD ESE WITH TIME DUE TO INCREASING H850 LLJ...BUT CORFIDI VECTORS BUILDING BACK TOWARD SOUTH INTO GREATER MOISTURE TRANSPORT AND AND AXIS OF HIGHER PWATS. H850 LLJ EXPECTED TO INCREASE TO 40KTS OR HIGHER JUST TO THE WEST TONIGHT. MOISTURE TRANSPORT WILL BE SIGNIFICANT WITH CONVERGENCE INCREASING OVER THE AREA LATER THIS EVENING. THUS...WITH 1 HR FFG GUIDANCE RATHER LOW OVER THE SOUTH/CENTRAL FROM PREVIOUS RAINFALL...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL SECTIONS OF THE FORECAST AREA. SOUTH LEFT OUT FOR NOW...BUT MAY BE ADDED LATER IF THE STORMS BACK BUILD OR SHOW SIGNS OF DEVELOPING FARTHER SOUTH. FAR NORTH MAY RECEIVE LOCALLY HEAVY RAINFALL BUT THOSE AREAS CAN STAND 3 OR MORE INCHES IN SOME CASES AND WATCH NOT CURRENTLY WARRANTED THERE. RAINFALL TOTALS WILL EXCEED 3 INCHES IN HEAVIER STORMS WITH LOCALLY HIGHER AMOUNTS POSSIBLE TO 5 INCHES. SOME ADJUSTMENTS IN WATCH OUTLINE MAY BE NEEDED LATER THIS EVENING. TEMPS TONIGHT WILL ONLY DROP INTO THE MID TO UPPER 60S NORTH AND LOWER 70S SOUTH. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... COMPLEXITIES CONTINUE INTO THE LONGER TERM AS MUCH OF THE FIRST FEW PERIODS DEPEND ON WHERE THE CONVECTION ULTIMATELY SETS UP. GIVEN RECENT HISTORY...WOULD THINK CONVECTION WILL BE FARTHER SOUTH THAN MOST DETERMINISTIC MODELS SHOW AND WILL LEAVE THE OUTFLOW BOUNDARY AND FRONTAL BOUNDARY SOUTH OF THE CWA. SHOULD SEE SOME NWD MVMT OF THE BNDRY DURG THE DAY...BUT FEEL DEBRIS CLOUDS WILL LIMIT INSOLATION AND HAVE THEREFORE GONE BLO MOS TEMPS. TSRA CHCS WILL DEC IN THE AFTN AND BE LMTD TO THE NERN ZNS IN THE AFTN. CDFNT WILL MOVE INTO THE STATE FRI GIVING CONT CHCS OF PCPN AND AGAIN HAVE GONE CONSERVATIVE ON TEMPS DUE TO POTENTIAL CLOUDINESS AND WET GROUND. CDFNT WON'T MAKE A CLEAN BREAK OF IT FRI YES AS SIG S/WV DROPPING SEWD OUT OF CANADA WILL HOLD FRONT UP UNTIL FRI NGT AND ERY SAT. ONCE THIS S/WV PASSES...PTRN WILL CHNG FOR AT LEAST A FEW DAYS WITH OVERALL DRIER CONDITIONS ON TAP SUN INTO THE FIRST OF NEXT WEEK. WENT WITH LOW POPS FOR THE TUE-WED TIMEFRAME...HOWEVER ATTM IT DOES NOT LOOK LIKE PTRN IS GOING BACK TO THE EXCESSIVE/REPEAT HEAVY CONVECTION OF THE PAST FEW WEEKS. && .AVIATION...22/06Z APPEARS LIKELY TO MCS WILL MOVE ACRS THE NORTHERN HALF OF IA OVERNIGHT WITH HEAVY RAINFALL. MVFR TO IFR CONDITIONS WILL BECOME LIKELY WITH THE STORMS AS CIGS AND VSBYS BECOME RESTRICTED. IN SOUTHERN IA...KDSM AND KOTM MORE LIKELY TO STAY VFR AS BULK OF SYSTEM REMAINS TO THE NORTH. THUNDERSTORMS ACTIVITY EXPECTED TO GRADUALLY DIMINISH ON THURSDAY MORNING WITH VFR CONDITIONS RETURNING FOR MOST AREAS BY AFTERNOON. WINDS FROM THE SOUTHEAST TO SOUTH WILL BE EXPECTED AS MUCH OF THE STATE WILL BE IN THE WARM SECTOR. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING FOR ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN- CARROLL- CASS-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- MADISON-MAHASKA-M ARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA- WARREN-WEBSTER. && SHORT TERM...REV AVIATION...COGIL LONG TERM...MS JUL 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT WED JUL 21 2010 IAZ033>039-044>050-057>062-070>075-222100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN IOWA. AREAS OF FLOODING AND FLASH FLOODING ARE POSSIBLE OVERNIGHT TONIGHT. UP TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE STORMS AS THEY CROSS THE REGION. SOME LOCATIONS MAY RECEIVE UP TO FIVE INCHES OF RAINFALL. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ004>007-015>017-023>028-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN IOWA. ONE TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE STORMS AS THEY CROSS THE REGION. DUE TO THE DRY SOIL MOISTURE CONDITIONS PRESENT OVER NORTHERN IOWA...THERE IS CURRENTLY ONLY A SMALL THREAT FOR FLASH FLOODING OVERNIGHT. IF THE STORMS BECOME MORE PERSISTENT DURING THE NIGHT HOURS THE THREAT FOR FLASH FLOODING WILL INCREASE ACROSS THE OUTLOOK AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND ANY FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ081>086-092>097-222100- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THERE IS A RISK OF ISOLATED FLASH FLOODING IF STRONGER AND LONGER LASTING STORMS OCCUR IN THE OUTLOOK AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. REV
The Des Moines radar (KDMX), 77 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
5 flash flood, 4 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Rainfall of 3.50 inches recorded in the past 8 hours.
Overnight rainfall total was 4.80 inches.
Heavy rainfall overnight totaled 4.20 inches.
Total rainfall within the past 2-3 hours was 5 inches. Three to 6 inches of ponding water was reported in the neighbors backyard.
Coop building and implement machine shed had significant damage near Highway 3 and Main Street. Several large tree branches were down with whole trees downed on the northeast side of town. Tree damage was also reported at the country club in town.
Tornado touched down 1 mile south of Pocahontas near Highway 4. It traveled 2.6 miles on the ground and lilfted northeast of the golf course and prior to the airport. Peak wind was estimated to be 100 MPH.
Two to 3 feet of water was reported flowing in numerous intersections.
Flooding was reported along 6th Ave North. Along 2nd Ave North there was flooding with water up to the windows of cars and 5th Ave South had to be closed.
The intersection of Highway 169 and Business 20 was flooded.
Numerous roads were closed, including Hope Ave between 190th and 200th St, 170th between Ira and Jackson, Lee Ave was down to one lane between 390th and 400th.
Highway 4 south of Rockwell City is closed due to flooding. Humpty Dumpty Park in Rockwell City is flooded. Water reported in numerous basements in Manson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234643, 234493, 234507, 234464, 234506, 234670, 234461, 249238, 234487, 234489, 234492.